Clearly, I am going to have to write another blog entry just to get you guys to QUIT telling me how much better you all did than me on the 8th grade math test!  Geez, way to kick a girl when she is down! 🙂  You would think that just one of you would write in to tell me that you did worse than me….”don’t worry, Kelly, I scored a 4 out of 10…it’s Ok.”  Actually, several of you at least agreed to not take it in fear of doing worse (of course, Lisa just HAD to ruin it by pointing out that 7 out of 10 is a D in Fairfax County.)  When my brain clears, I am going to take it again!

So, here’s the update for those of you who have been riveted by my ongoing health dramas and medical woes…yes, I know….it’s like watching General Hospital 🙂 Someone walked up to me at church yesterday and made the mistake of innocently asking me “Hi, how are you?” to which I yelled “DIZZY, THANKS!!!”  Luckily, she loves me, so she laughed.  Let me offer this disclaimer first of all, I have had conversations this week with people who have REAL health concerns….life threatening health concerns….cancer, brain aneurysms, things that you actually have a right to whine about, unlike my issues.  I am aware that my concerns are a blip on the screen of life in comparison.  If I was dealing with THOSE kinds of issues, I’m not sure I would talk about them here….or maybe I would, but perhaps not with the level of sarcasm and flippancy with which you will often find me blabbing here.  So, know that I know that….

Anyway, this new medicine completely sucks.  Can we say that word here?  I wish I wasn’t so prideful and you could see the way I am typing before I go back and correct it.  Among the many lovely effects of this medicine, I can no longer type.  I type the same word twice, I can’t find the letters anymore, I’ve forgotten how to spell (and I just happen to be a championship level speller, thank you very much…remember, prideful)  SO, can’t type anymore.  Can barely read.  Eyes hurting and doing weird things.  Vision funky.  Missed my street coming home.  Can’t taste carbonated beverages.  Hands and feet tingling.  Dropped 5 pound in 3 weeks…I know that sounds good to some people, but I neither needed nor wanted to lose weight and with my increasingly graying hair and long, angular face, the skeletal look just REALLY isn’t working for me (yes, some people take this drug ON PURPOSE because it is known for this weight loss side effect…geez!)  Mood issues (as in less than my usual cheery self/ reduced to tears at the drop of a hat/ cried through the first half of church yesterday.)  What sort of Satanic chemical will take away migraine headaches but also takes away the ability to read anything above Dr. Suess level, write a sentence that makes sense, see outside at night and enjoy a root beer?  You should see me trying to make sense of Dietrich Bonhoeffer’s The Cost of Discipleship for Sunday School.  I read parts of it out loud to myself…no, seriously, I do.  I’m getting about every other paragraph right now. I can’t wait to go back and re-read it when I get to Oz and get my brain back.

Obviously, I am going to quit taking the medicine.  The situation with my eyes is painful and potentially serious. It contributes to me being dizzy all the time. That issue alone is enough to necessitate my discontinuing the medicine. The bummer is that I really haven’t had anything but a little toddler-sized, pretend migraine since I have been on it.  My magic pill worked but, like many quick and easy fixes, it wasn’t worth the price. At least not for me.  That’s not to say that for many people, this isn’t a wonderful medication.  I know at least three people who do great with it.  It just isn’t for me.  I pretty much got every predicted side effect; I am such an overachiever!  I’ll meet with my doctor on Thursday to figure out how the heck to get off of it.  One of the other fun thing about anti-seizure meds is that you have to get off of them slowly so you don’t have a seizure.  Really don’t have time for that this month.  I am wondering if that old medevial practice of leeches to get it out of my system would work….I’m ready!!!!

Back to that idea of magic pills…in talking to God about this over recent weeks….and we have talked about this a great deal….it occurs to me that is exactly what I have been looking for.  I want a quick fix to take the migraines away for good.  A magic wand.  This particular medication, with all its bad press and scary list of side effects, was the last hope for the one-stop shopping for the magic pill.  And our society definitely encourages our innate tendency for quick fix/ magic pill problem solving. In my search for the TA-DA of the final solution, the cure, the ANSWER, I have neglected to see how much healing God has already provided.  How much progress I have already made in small, subtle ways. How much better I already am (not right this minute…I have actually made it worse with this stupid medicine.)  With the chiropractor and other lifestyle changes over the last year, I am better and the migraines are less severe.  Being so focused on making them go COMPLETELY away, I have neglected to notice that they are slowly getting better.  Getting better wasn’t good enough.  I wanted gone.

Life is sometimes hard, but I don’t really like that.  I would prefer life to be easy all the time.  In searching for the way to get life to be easy, I think I traded one kind of hard, for a different kind of hard.  Unbeknownst to me, I think it may be a worse kind of hard, because I am no longer myself.  For better or worse, myself includes migraines for this season of my life.  But I like myself better when I know my way home, and I can read German theologians should I so choose, and type entries for my blog, and my train of thought doesn’t jump the track quite so easily.  For me, there is a lesson here.

One last thought; the other thing that God has been talking to me about the last few days is where my eyes should be focused…as much as they can focus on anything right now 🙂  Both in our Sunday School lesson this week and again in the bible study work I did today, I was reminded how much better I do when my eyes are focused on Him and not on myself or on my own circumstances.  As Beth Moore reminded us in our study today, everything else “will downsize into its proper place when we look to God alone.”

By the way, I don’t want to bad mouth any medicine in case someone else is taking it, but if anyone has similar issues and wants to know what drug I am taking, please feel free to email me and I will give you the name.  I know my mom amused and horrified herself until all hours of the night reading online about this particular drug….and yes, dear friend that reads my blog regularly, this is the same drug you take….we have GOT to talk!!!!

Now that we have gotten all that out of the way, we can focus in upcoming days on the unbelievably exciting world of politics!!!  I am an absolute Hardball junkie these days!  I Tivo Chris Matthews and the boys everyday for my daily fix of politics.  Tomorrow is our big day!  Go Obama Go!!